Aa
A
A
A
Close
Multiple Sclerosis Community
9.16k Members
1745492 tn?1320201940

Could I have MS?

Over the past 3 years, I've been experiencing muscle twitching all over my body and face that has worsened. They ruled out myoclonic seizures. I have recurring episodes of extreme vertigo. I started suffering from chronic migraines that respond to medication for a while and then seem to come back. My balance and equilibrium have worsened even when I'm not having a vertigo attack. I've also been having digestive problems similar to Irritable Bowel syndrome. My last MRI was 3 years ago, right around the mildest symptoms began. Could I have MS? Do I need another MRI?
5 Responses
987762 tn?1331031553
COMMUNITY LEADER
Hi and welcome to our little MS community, typically sx that are 'all over' are not connected to MS, its one of the red flags leading away from, not towards.

Just a thought for you to consider, your profile says "I am diagnosed with Asperger syndrome, Obsessive-Compulsive Disorder, and mild Bipolar Disorder.  I also deal with high anxiety...." on top of also having "chronic migraine" I'm sure your multiple dx's may seem quite a lot for those that are not familiar with Aspergers but in my family of Aspies, and 20+ years working with pwASD the multiple dx is exstremely common.

Also common with just one of your dx'ed issues is prescribed SSRI or antipyschotic type medication, medications have common side affects but pwASD do not always respond as expected to medications, and side affects can be an issue. Our DD tried 4 before she found one that worked for her, and our youngest Aspie got worse on his meds, his even serverly retarded his growth until he stopped taking it. My point is that it would be a good idea to find out about the side affects of any drugs you take, and if its more than one, then the combinational side affects.

The other thing to consider is that the dx's you already have, can cause the problems that you've mention, and its possible that what you feel to be abnormal is part of your bigger picture. eg people with ASD commonly have digestive and bowel issues, lactose and or gluten being the most commonly identified triggers and this might be something to look into, to see if it helps.

Cheers.............JJ  
1745492 tn?1320201940
Ok I see how the bowel issues can be related to Asperger's. But I've been on a lot of medications over the past 3 years that were SSRI's and 1 atypical antipsychotic. But now I'm not on either types of those medications. I'm on Lamictal, Topamax, and Skelaxin (a muscle relaxant). None of medications made the twitching worse or better. It's just been getting worse by itself. Even on a muslce relaxant, it's still happening. Also, I've never heard of medications causing migraines. I just started having them, and I don't know why. And I know people with Asperger's can be clumsy, but I seem to be getting more clumsy no matter the medication. Why? It's all becoming very annoying.
987762 tn?1331031553
COMMUNITY LEADER
Good Morning,

I didn't actually express my self very well, sorry about that! I was just bringing to your attention, that if you were taking the 'typical' medications prescribed for the conditions your dx with, then side affects were something else for you to consider as an alternate possibility.

This is what i found out about the medications you have mentioned your taking: see www.drugs.com for more information on each medication.

"Lamictal (lamotrigine) is an anti-epileptic medication, also called an anticonvulsant.

Topamax (topiramate) is a seizure medication, also called an anticonvulsant.

Skelaxin is a muscle relaxant. It works by blocking nerve impulses (or pain sensations) in the brain."

From what i can work out anticonvulsent drugs seem to commonly cause GI issues eg constipation etc Another common issues 'could be' connected to you getting more clumsy, because its specifically listed as a side affect: for more information see
http://medical-dictionary.thefreedictionary.com/Anticonvulsant+Drugs

"Side effects:

The most common side effects are constipation, mild nausea or vomiting, and mild dizziness, drowsiness, or lightheadedness. These problems usually go away as the body adjusts to the drug and do not require medical treatment. Less common side effects, such as diarrhea, sleep problems, aching joints or muscles, increased sensitivity to sunlight, increased sweating, hair loss, enlargement of facial features, excessive hair growth, muscle twitching, and breast enlargement in males also may occur and do not need medical attention unless they persist or are troublesome.

Other side effects may need medical attention. If any of these side effects occur, check with a physician as soon as possible:

clumsiness or unsteadiness
slurred speech or stuttering
trembling
unusual excitement, irritability, or nervousness
uncontrolled eye movements
blurred or double vision
mood or mental changes
confusion
increase in seizures
bleeding, tender, or swollen gums
skin rash or itching
enlarged glands in neck or armpits
muscle weakness or pain
fever
Other side effects are possible. Anyone who has unusual symptoms after taking anticonvulsant drugs should get in touch with his or her physician."

Please understand that i am not saying the medications you take 'are' causing these issues, but you have to admit that it is a more likely possibility than MS. Especially considering the issues you are conserned about, are listed as acknowledged side affects for the medications your taking, so logically a drug reaction is a possible alternate causation to be considered.

I think the best thing to do is discuss everything with your dr, who i hope is a psych who specialises in pwASD with complex issues like yours.

Good luck..........JJ



1745492 tn?1320201940
Thank you so much for clarifying :) It's not that your first comment wasn't good; I was just confused. I never actually knew a seizure medication could cause muscle twitching (even though I don't take it for seizures). You would think it would help something like that. And I wonder why the muscle relaxant doesn't help the twitching. It's weird. I seem to always get the weird or uncommon side effects of medications, some of which they don't even list b/c they usually don't happen to a lot of people. So it's kind of hard to know if it's an uncommon side effect of a medication or something else. Thanks for your help!
987762 tn?1331031553
COMMUNITY LEADER
I understand exactly what you mean, it took us a looooong time to work out that our sons anxiety medication was the actual cause of his newly developed panic attacks, as well as retarding his gowth, which were both rare but recognised side affects. It took even longer to convince his dr he was reacting to his medication but he was, totally confusing that his medication to reduce his anxiety, was actually causing him to have even more anxiety.

I have 4 Aspie's, both my brothers and both my children and they have all experienced weird or uncommon side affects to brain targeting medications eg SSRI's, antipsychotics, anticonvulsants etc. I put it down to their unique ASD brain's being wired differently so naturally experience things differently to neuro typical people, just a theory of mine, one of many :o)

Cheers..........JJ

PS good luck with your schooling!!
Have an Answer?
Top Neurology Answerers
987762 tn?1331031553
Australia
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease